Montana, 2016Winter Storm in Montana, December 4 to 5, 2016
December 4 to 5, 2016 · NWS BYZ · 1 event in 1 county or zone
Pacific moisture moved over the Beartooth/Absaroka Mountains resulting in heavy snow amounts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pacific moisture moved over the Beartooth/Absaroka Mountains resulting in heavy snow amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 3, 7:31 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 3, 7:31 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Billings MT
731 PM MST Sat Dec 3 2016
.UPDATE...
Water vapor imagery shows a shortwave exiting into the Dakotas and
moist westerly Pacific flow thru the Pac NW ahead of deepening
trof off the BC coast. Isentropic ascent will begin to spread
west-aspect pcpn to the Beartooth Absarokas later tonight, with a
period of snowfall to persist thru Sunday night with passage of
Pacific trof. Heaviest pcpn expected to occur tomorrow afternoon
and night as ascent and instability increase. Analysis of latest
models suggest enough moisture/forcing for warning level snowfall
(12 inches) especially for west aspects including the mountains
near Cooke City. Have already upgraded the watch to a winter
storm warning.
Other issue tonight is wind in the gap areas. Pressure rises in
the wake of aforementioned exiting shortwave have reduced the
winds at Livingston and Nye significantly, and have updated winds
for the remainder of the evening. Pressure falls already starting
again in NW MT and this will translate east thru the night, so
would expect a return of gap flow before sunrise tomorrow. Will
make no changes to wind advisory in effect.
&&
.SHORT TERM...valid for Sun and Mon...
Little in the way of changes for the short term period once again
today. Active weather pattern will continue with broad cyclonic
flow across the region. Windy conditions in gap areas continue to
look on track through tonight and Sunday ahead of approaching
Arctic air.
The arctic cold front will begin to impact the area Sunday
spreading rain and snow showers across the region in the
afternoon. The coldest air will impact the long term period, but
affects in falling temperatures and accumulating snow will be felt
as early as Sunday night for the plains. Best snow potential still
appears to be late Sunday and overnight Sunday night. Area
mountains will get a healthy shot of snowfall from Sunday through
Monday. Temperatures will fall from Sunday through Monday...as
cold airmass drops south.
Uncertainty remains relatively high for snow amount with continued
differences among models. NAM and ECMWF favor a more typical
arctic passage with at least a short period of upslope flow in
area mountains...a period of heavier precip and band of more
persistent snow somewhere across the southern zones. GFS however
seems precip across the region in pieces...more like a
disorganized trof and cold frontal passage.
Greatest concerns at this point will be flash freezing roads
Sunday night, as snow melts and refreezes as cold air drops into
the area. This will cause treacherous driving conditions for the
Monday morning commute.
Have chosen to hold off on issuance of highlights at this
time, due to continued model uncertainty and plenty of time
before snow gets going in the area. Do expect at least advisories
will be needed across the area...if only for icy roads and blowing
snow, but still some question on whether will need warning in
Beartooth/Absarokas. AAG
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Coldest air of the season so far moves in on Tuesday as a cold
airmass originating from the arctic continues to sink south into
the region behind an exiting upper low. 850 mb temps fall below
-20 C correlating to highs in the single digits with low
temperatures below zero for many locations on Tuesday and
Wednesday. Just how low temperatures go is still somewhat
uncertain as model spread continues. Have kept a slight chance to
chance of snow showers across the area on Tuesday with models
hinting at some precipitation with northwest flow aloft, and weak
upslope flow at the surface. Heights begin to build aloft on
Wednesday as shortwave ridging moves into western Montana.
Winds will remain elevated over the eastern Plains Tuesday and
Wednesday. Wind chills continue to be a concern as 15 to 20 mph
winds will allow for periods of wind chills below -30 F.
The arctic airmass begins to moderate and retreat on Thursday as
the ridge axis shifts farther east. Uncertainty continues with
the temperature forecast as models are struggling with when to
bring in downsloping winds. The latest model runs actually keep
the area cooler than previous runs on Thursday with highs in the
low 20s west, to single digits across the far east.
The next disturbance moves into the region from the west beginning on
early Friday and into Saturday bringing another shot of snow for
the area. Currently have gone with a forecast blend for temperatures
Friday into Saturday with temps gradually warming into the low
30s. However, there is great uncertainty in the temperature
forecast with high model spread. STP
&&
.AVIATION...
VFR conditions will prevail through Sunday for terminals in
south central-southeastern MT and north central WY. Southwest
winds near KLVM will remain strong at times through Sunday,
gusting to around 40-50 kt. Some LLWS possible near KSHR this
evening. Mountains may be obscured overnight. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 030/043 021/024 005/008 905/004 903/018 013/033 021/035
22/W 76/J 32/J 11/B 11/B 22/J 22/J
LVM 032/041 020/022 001/009 905/005 901/021 019/038 024/036
45/W 85/J 32/J 11/B 11/B 23/J 32/J
HDN 026/045 022/026 005/009 904/003 907/018 009/032 019/034
22/W 66/J 32/J 11/B 11/B 12/J 22/J
MLS 024/042 020/025 003/007 905/003 906/011 001/022 012/028
22/W 66/J 31/E 10/B 00/U 12/J 32/J
4BQ 023/041 020/026 002/008 906/003 908/014 002/027 015/032
21/E 67/J 31/E 11/B 00/U 11/E 22/J
BHK 021/039 018/024 002/006 905/002 910/007 902/017 011/025
20/B 56/J 31/E 10/N 00/B 11/E 31/B
SHR 021/043 021/025 002/010 908/007 910/016 008/033 017/033
21/E 67/J 32/J 11/B 01/B 11/B 12/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST Sunday FOR ZONES
65-66.
Winter Storm Warning in effect from midnight tonight to noon
MST Monday FOR ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 3, 2:13 PM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
213 PM MST SAT DEC 3 2016
MTZ028>042-056>058-063>068-WYZ098-099-042115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
213 PM MST SAT DEC 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
* TIMING: SUNDAY NIGHT THROUGH WEDNESDAY NIGHT.
* POTENTIAL IMPACTS: ACCUMULATING SNOW. ICY AND/OR SNOW COVERED
ROADS RESULTING IN DIFFICULT TRAVEL CONDITIONS. VERY COLD
TEMPERATURES AND WIND CHILLS RESULTING IN COLD EXPOSURE HEALTH
CONCERNS.
* TEMPERATURES: HIGHS IN THE SINGLE DIGITS TUESDAY AND WEDNESDAY.
LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO MONDAY NIGHT
THROUGH WEDNESDAY NIGHT.
* SNOW ACCUMULATION: 2-4 INCHES OF ACCUMULATION POSSIBLE OVER THE
PLAINS. 8-14 INCHES FOR AREA MOUNTAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.
&&
In the hours before
Local storm report, Dec 3, 10:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1025 PM MST SAT DEC 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 13 SSW GREYCLIFF 45.58N 109.85W
12/03/2016 M58.00 MPH SWEET GRASS MT MESONET
0403 AM NON-TSTM WND GST 1 S BIG TIMBER 45.82N 109.96W
12/03/2016 M51.00 MPH SWEET GRASS MT MESONET
1220 AM NON-TSTM WND GST 2 SSW BIG TIMBER 45.81N 109.98W
12/03/2016 M55.00 MPH SWEET GRASS MT AWOS
&&
TWHWinter Storm, Absarokee / Beartooth Mountains
- When
- December 4, 12:00 AM MST to December 5, 8:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels received 14 to 15 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 4, 20161 death · 1 event
- Winter Weather in Wisconsin, December 4, 201620 events
- Heavy Snow in Illinois, December 4, 201610 events
- Winter Storm in Wyoming, December 4 to 5, 20168 events
- Winter Storm in Illinois, December 4, 20167 events
- Winter Storm in Iowa, December 4, 20164 events
- Winter Weather in Virginia, December 4 to 5, 20164 events
- Heavy Snow and Winter Weather in Idaho, December 4 to 5, 2016$1,000 · 3 events
- Heavy Snow in Idaho, December 4 to 6, 20163 events
- Winter Weather in West Virginia, December 4 to 5, 20163 events
- Heavy Snow in Oregon, December 4, 20162 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 4, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664755.